Article Text

PDF
Allergy evaluation after emergency treatment: anaphylaxis to the over-the-counter medication clobutinol
  1. Cornelia S Seitz,
  2. Eva-B Bröcker,
  3. Axel Trautmann
  1. Department of Dermatology, Venerology and Allergology, University of Würzburg, Würzburg, Germany
  1. Correspondence to:
 MrA Trautmann
 Department of Dermatology, Venerology and Allergology, University of Würzburg, Josef Schneider Strasse 2, D-97080 Würzburg, Germany; trautmann_a{at}klinik.uni-wuerzburg.de

Abstract

Anaphylaxis is traditionally diagnosed and treated as an acute emergency but should be always followed by a search for specific triggers, resulting in avoidance strategies. This case report highlights the relevance of a detailed evaluation after anaphylaxis for diagnosis of a rare but potentially life-threatening allergy. Considering the high frequency of clobutinol application, IgE-mediated allergic hypersensitivity seems extremely rare and has to be distinguished from infection-associated urticaria and angioedema as well as non-specific summation effects. Accidental re-exposure has to be strictly avoided and therefore after identification of clobutinol as the anaphylaxis trigger, the patient received detailed allergy documents including international non-proprietary and trade names of the culprit drug.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Informed consent was given by the patient for publication of his details in this report.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.